• You're all caught up!

What Is Wrong With Drinking Caffeine While Taking Antibiotics?

author image Kirstin Hendrickson
Kirstin Hendrickson is a writer, teacher, coach, athlete and author of the textbook "Chemistry In The World." She's been teaching and writing about health, wellness and nutrition for more than 10 years. She has a Bachelor of Science in zoology, a Bachelor of Science in psychology, a Master of Science in chemistry and a doctoral degree in bioorganic chemistry.
What Is Wrong With Drinking Caffeine While Taking Antibiotics?
Coffee and antibiotics could make you extra jittery. Photo Credit Creatas Images/Creatas/Getty Images

If you're put on antibiotics for a bacterial infection, your doctor might advise you to curtail your caffeine use while you're on the medication. Some chemicals -- caffeine included -- can interact with antibiotics. Generally speaking, however, this isn't dangerous when it comes to caffeine, but it could make you uncomfortable.


Antibiotics include a wide variety of different medications that act in your body in different ways; what they all have in common is that they kill bacteria. Different bacterial species respond to different antibiotics, hence the wide variety available. If you have a bacterial infection -- and only your doctor can determine whether an illness is due to a bacterial species as opposed to a virus, which you can't kill with antibiotics -- your doctor may prescribe a course of antibiotics.


Caffeine makes you feel alert and attentive because it stimulates the sympathetic -- often called the "fight or flight" -- branch of your central nervous system. This system causes your heart rate to increase. You also breathe faster and harder, and more blood flows to your peripheral muscles when you're under caffeine's influence, explains Dr. Lauralee Sherwood in her book "Human Physiology." Your metabolic rate goes up, and if you drink too much caffeine, you can start feeling like your heart is racing. You may also feel jittery or slightly ill.

You Might Also Like

Caffeine and Antibiotics

Some drug combinations are quite dangerous, which is why it's important that your doctor knows every medication and supplement -- including vitamins and herbs -- that you're taking before he prescribes antibiotics or other pills for you. The combination of caffeine and antibiotics isn't likely to be dangerous, but some antibiotics can change the way your body processes caffeine, explains Drugs.com. This can cause an amount of caffeine that would normally leave you feeling attentive, to make you feel quite ill.

General Guidelines

If your doctor tells you to avoid caffeine entirely while on antibiotics, you might ask whether this is a matter of safety or comfort. Most physicians will advise you to limit your caffeine consumption until you know how it will affect you while you're on antibiotics. If your doctor feels that it could be dangerous for you to consume caffeine while you're taking a particular kind of antibiotics, however, make sure you follow her orders. Remember that coffee isn't the only source of caffeine; it's in tea and many sodas and energy drinks, as well.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media